Iowa, 2010

Damaging Winds in Iowa, July 18, 2010

July 18, 2010 · NWS OAX · 2 events in 2 counties and zones

Isolated thunderstorms developed along a slow moving weak cold front that pushed into eastern Nebraska during the overnight hours of July 17th/18th. Ahead of the front conditions were moderately unstable with temperatures in the 80s and dew point temperatures in the mid to upper 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed along a slow moving weak cold front that pushed into eastern Nebraska during the overnight hours of July 17th/18th. Ahead of the front conditions were moderately unstable with temperatures in the 80s and dew point temperatures in the mid to upper 70s. Two small clusters of thunderstorms crossed the area, one tracked from the Albion and Norfolk area into western Iowa north of Omaha. The other from Seward and Lincoln toward Nebraska City. The storms mainly produced gusty winds, but a few reports of large hail were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 2:04 PM CST, 11 hours 1 minute earlier.

Area forecast discussion, Jul 17, 2:04 PM CST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CDT SAT JUL 17 2010

.SHORT TERM...TONIGHT.
TIMING OF COLD FRONT WILL BE MAIN FOCUS WITH SOME SCATTERED
STORMS EXPECTED ALONG AND AHEAD OF THE FRONT. VERY TROPICAL
CONDITIONS WILL REMAIN IN PLACE AHEAD OF THE FRONT TONIGHT.
CURRENT TIMING HAS THE FRONT MOVING INTO NORTHERN PARTS OF THE
AREA AROUND 06Z AND THROUGH EXTREME SOUTHEAST NEBRASKA AFTER 12Z.

.LONG TERM...SUNDAY THROUGH SATURDAY.
FRONT AND POSSIBLE SMALL MCS SHOULD BE WORKING ACROSS SERN ZONES
TO BEGIN PERIOD ALTHOUGH BOTH WILL BE MORE REMOVED FM STRONGER
FLOW AS THEY PUSH INTO NERN QUADRANT OF UPPER RIDGE. WEAK HIGH
PRESSURE BUILDING INTO NERN ZONES SHOULD SUPPRESS PCPN CHCS TO SRN
ZONES SUN/SUN EVENING WITH HIGHEST FAR SOUTH WHERE SOME SVR TSTM
RISK WOULD EXIST IF FRONT HANGS UP THRU LATE AFTN. AS EXPECTED WITH
PATTERN...COOLING IS MINIMAL AT 850 MB BEHIND FRONT AND WILL
COUNT ON NERLY SFC FLOW AND RESIDUAL CLOUDS KEEPING MAX TEMPS
MOSTLY IN MID/UPR 80S...BUT DID RAISE TEMPS A FEW DEGREES N WHERE
FCST SOUNDINGS HAVE WARMED SLIGHTLY FM YDA.

WEAK RETURN FLOW SUN NIGHT INTO MON MORNING SHOULD ALLOW FRONT AND
PCPN CHCS TO BEGIN RETREATING NWD AND THEN MODEST AGREEMENT
BETWEEN MODELS IN KEEPING FNT SOMEWHERE ACROSS CWA AT LEAST INTO
MIDWEEK. POTENTIALLY ACTIVE PATTERN AS PCPN CHCS APPEAR THEY WILL
INCREASE THROUGH MIDWEEK AS 80-90KT H3 JET EJECTS ACROSS DKTS/NRN
NEBR AS ANOTHER PIECE OF AN UPPER TROUGH DIGS ESE ACROSS SRN
CANADA. GFS/NAM/ECMWF HINT AT A...PROBABLY WEAKENING...MCS MOVG
ACROSS MID MO VALLEY ON MONDAY WHICH COULD REALLY IMPACT TEMPS.
ATTM LEANED MORE TWD GFS/ECMWF WHICH WOULD SUGGEST INFLUENCE WOULD
BE MAINLY NRN CWA AND MAX TEMPS WERE TRIMMED A FEW DEGREES NEAR SD
BORDER. IF NAM SHOULD VERIFY READINGS WOULD NEED TRIMMING EVEN SRN
ZONES AND POPS WOULD HAVE TO BE EXTENDED FAR SOUTH AS WELL.

AS MENTIONED ABOVE TSTM CHCS REMAIN WARRANTED IN TUE THRU WED NGT
AS BOUNDARY REMAINS IN VCNTY. MODELS HAVE BEEN FAIRLY CONSISTENT
RUN TO RUN AND AMONG THEMSELVES IN KEYING ON A PSBL MCS IN LATE
TUE/TUE NGT PD SO BOOSTED POPS...ESPECIALLY N...TUE NGT. NAM/GFS
WERE A LTL WORRISOME IN KEEPING SO MUCH QPF AROUND ALL DAY TUE AND
LEANED A LTL TWD 00Z ECMWF...BUT NOTICED WITH A QUICK GLANCE OF
12Z ECMWF THAT IT TOO SPREAD PCPN/MCS ACROSS CWA TUESDAY...BUT
MOSTLY N. ATTM KEPT SOME POPS IN DURING THE DAY TUE CNTRL/N AND
RESTRICTED LOW/MID 90S MAX TEMPS TO SRN ZONES.

ALTHOUGH PCPN COULD LINGER ON WED...ANOTHER MCS COULD ROLL ACROSS
MID MO VALLEY WED NGT PER 12Z ECMWF/GFS. THUS BOOSTED POPS NORTH
AGAIN. OTHER THAN SMALL POPS THU NGT LEFT THU-SAT PD DRY
ATTM...ALTHOUGH THIS WL PROBABLY NEED ADDRESSING IN LATER FCSTS AS
PATTERN HAS HAD A HARD TIME DRYING OUT. IN ADDITION...ALTHOUGH MAX
TEMPS IN 90S WERE FCST ACROSS SRN ZONES MON/TUE...AND MOST AREAS
AFTER THAT...READINGS WILL BE GREATLY INFLUENCED BY CONVECTIVELY
INFLUENCED BOUNDARIES AND RESIDUAL/LINGERING CLOUDS/PCPN.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

APPROACHING COLD FRONT FROM THE WESTERN DAKOTAS INTO NORTHWEST
NEBRASKA AT 18Z WILL BE THE PRIMARY FORECAST FACTOR DURING THE
PERIOD. LATEST MODELS SUGGEST FRONT MOVING THROUGH THE AREA AFTER
06Z WITH SOME SCT STORMS ALONG AND AHEAD OF FRONT. HAVE LEFT OUT
THUNDER IN TAFS AT THIS TIME DUE TO EXTENDED TIME FRAME OF THE EVENT
WITH NEXT ISSUANCE EXPECTED TO BE BETTER ABLE TO REFINE TIMING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

TONIGHT/AVIATION...FOBERT
LONG TERM...CHERMOK
Hazardous weather outlook, Jul 17, 7:39 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
839 PM CDT SAT JUL 17 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181545-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
839 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS ALL
OF EASTERN NEBRASKA AND SOUTHWEST IOWA. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY HAZARDS.

A FRONTAL BOUNDARY DRIFTING IN NORTHEAST NEBRASKA DURING THE
EVENING WILL CONTINUE SOUTHEAST ACROSS THE REST OF EASTERN
NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. EXTREMELY UNSTABLE AIR
EXISTS OVER THE AREA ALONG WITH MODERATE SHEAR. WHILE STORMS
DURING THE EVENING FAILED TO SUSTAIN THEMSELVES...MORE DEVELOPMENT
IS EXPECTED DURING THE LATE EVENING AND OVERNIGHT AS THE FRONTAL
BOUNDARY MOVES INTO A STRENGTHENING LOW LEVEL JET STREAM.

MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AFTERNOON IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA AS THE FRONTAL BOUNDARY STALLS ACROSS
THIS AREA.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM SOUTH OF
NEBRASKA CITY TO BROWNVILLE AND RULO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY. THE
BEST CHANCE FOR SEVERE STORMS DURING THIS PERIOD WILL BE MONDAY
INTO MONDAY NIGHT AS AN UPPER LEVEL DISTURBANCE RACES SOUTHEAST
ACROSS EASTERN NEBRASKA AND WESTERN IOWA..

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
OF NEBRASKA CITY TO BROWNVILLE AND RULO UNTIL AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT IN ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Local storm report, Jul 17, 11:47 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1247 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND GST     LINCOLN                 40.82N 96.69W
07/18/2010  E65.00 MPH       LANCASTER          NE   STORM CHASER

&&

DEE
Local storm report, Jul 17, 11:53 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1253 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     LINCOLN                 40.82N 96.69W
07/18/2010  M60 MPH          LANCASTER          NE   TRAINED SPOTTER

&&

DEE
Local storm report, Jul 17, 11:57 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1257 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     HAIL             3 NNE MILFORD           40.81N 97.03W
07/18/2010  E1.00 INCH       SEWARD             NE   STORM CHASER

&&

DEE
Special weather statement, Jul 18, 12:26 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
126 AM CDT SUN JUL 18 2010

NEZ033-034-043>045-051-180715-
BURT NE-COLFAX NE-CUMING NE-DODGE NE-SAUNDERS NE-WASHINGTON NE-
126 AM CDT SUN JUL 18 2010

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WASHINGTON...NORTHERN
SAUNDERS...DODGE...SOUTHEASTERN CUMING...NORTHEASTERN COLFAX AND
SOUTHERN BURT COUNTIES UNTIL 215 AM CDT...

AT 121 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DODGE...OR 28 MILES NORTHEAST OF
COLUMBUS...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SNYDER...
  NORTH BEND...
  SCRIBNER...
  UEHLING...
  HOOPER...
  CEDAR BLUFFS...
  NICKERSON...
  INGLEWOOD...
  FREMONT...
  7 MILES NORTH OF NORTH BEND...
  DEAD TIMBER STATE RECREATION AREA...
  MORSE BLUFF...
  WINSLOW...
  FREMONT LAKES STATE RECREATION AREA...
  HERMAN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DERGAN
Local storm report, Jul 18, 12:34 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
134 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HEAVY RAIN       5 S LINCOLN             40.74N 96.69W
07/18/2010  M0.90 INCH       LANCASTER          NE   TRAINED SPOTTER

            IN 45 MINUTES

&&

BK
Local storm report, Jul 18, 1:03 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
203 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     HAIL             3 NE JULIAN             40.55N 95.83W
07/18/2010  E1.75 INCH       OTOE               NE   TRAINED SPOTTER

&&

KERN

The radar

The Omaha radar (KOAX), 64 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 18, 1:05 AM CST
Where
Harrison County, 1.24 mi NW of California Jct
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.000

The cooperative observer near Little Sioux said thunderstorm wind gusts knocked down several tree limbs in the vicinity. The winds were estimated at 55 to 60 mph.

Thunderstorm Wind, Shelby

When
July 18, 2:50 AM CST
Where
Shelby County, Harlan
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.650, -95.330

Thunderstorm winds estimated at 55 to 60 mph downed a large tree which crushed the roof of a house in the Harlan area. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233459, 239504.